Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 84, NWS Des Moines, IA

June 13, 2000Hardin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 13, 2000, 6:37 PM CDT for Hardin County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2000, 6:37 PM CDT (23:37 UTC)
Expired
Jun 13, 2000, 7:15 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hardin County, IA

The radar

The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:12 PM CDTThunderstorm Wind 52 EIowa Falls, IA
Jun 13, 7:20 PM CDTThunderstorm Wind 61 EEldora, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 5:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WUUS53 KDMX 132337
SVRDSM
IAC083-140015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT TUE JUN 13 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDIN COUNTY IN CENTRAL IOWA

* UNTIL 715 PM

* AT 633 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF RADCLIFFE...OR ABOUT 38
  MILES SOUTHEAST OF FORT DODGE...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR RADCLIFFE AROUND 640 PM
  NEAR HUBBARD AROUND 650 PM
  NEAR ELDORA AROUND 700 PM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4255 9348 4222 9347 4224 9304 4254 9308

JUNGBLUTH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:20 AM CDT, 16 hours 17 minutes earlier.

Area forecast discussion, Jun 13, 2:20 AM CDT, 16 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
220 AM CDT TUE JUN 13 2000

...QUESTION IS HOW MUCH MESOSCALE ACTION THIS MORNING AFFECTS THIS
AFTERNOON'S SEVERE POTENTIAL...

850MB WARM FRONT ACTIVATED AROUND 04Z, WITH NUMEROUS CELLS AND NEAR
SEVERE HAIL, BUT MOSTLY HEAVY RAIN.  THANKFULLY, THE CELLS ARE
MOVING ALONG AND ARE ELEVATED ENOUGH THAT MESOCYCLONES ARE UNLIKELY
TO BE TORNADIC THIS MORNING.  I EXPECT THE BAND OF STORMS TO FILL IN ACROSS
NW IA SOON TO MEET UP WITH THE CONVECTION NEAR FSD.  ELEVATED CAPES
AND LLJ AT THE THETA E RIDGE POSITION CREATED CLASSIC PATTERN FOR
NOCTURNAL DEVELOPMENT OF THESE STORMS.  SYNOPTIC WARM FRONT IS NOW
UP TO TQE-CNC-UIN LINE, FORECASTED TO SURGE N THIS MORNING.
HOWEVER, OUTFLOW FROM MCS MAY INTERACT WITH THE WARM FRONT AND -10
SHOWALTER AIRMASS FOR REDEVELOPMENT.  GREAT WIND PROFILE AT SLATER
WITH STRONG VEERING AND WAA.  THIS WOULD LIKELY KEEP THE BOUNDARY AT
BAY WHERE IT IS FOR A WHILE LONGER, HAVING A BIG IMPACT ON SFC BASED
CONVECTION THIS AFTERNOON IN NORTHERN AND CENTRAL IA.  WILL PLAY
THIS ROUTE AS MESOETA SUGGESTS IT AS WELL.  E-W BOUNDARY IN PLACE
AND AGREE WITH 94E, SO FFA MAY BE NEEDED LATER THIS MORNING IF
CONVECTION FIRES THIS MORNING, WITH ANOTHER ROUND THIS AFTERNOON AND
EVENING.  SEVERE WEATHER COMPOSITE CHART FOR 21-00Z REFLECT A NEAR
CLASSIC SETUP OTHERWISE WITH A PREFRONTAL AREA OF CONVECTION,
FOLLOWED BY A SQUALL LINE THIS EVENING.  BEST PARAMETERS ARE UPPER
DIFFLUENCE AXIS, 500 MB 50 KT JET PUNCHING INTO WESTERN IA, AND
CLASSIC MOIST AND THERMAL RIDGE POSITIONS AT SFC/850 MB.  BUFKIT
POINT DATA ALSO SUGGESTS 2 SEPARATE AFTERNOON AND EVENING ROUNDS OF
CONVECTION.  HELICITY FIELDS ARE BEST ALONG THE WARM FRONT, AND
SINCE IT IS UP IN THE AIR ON THAT ONE AT THIS POINT, I WILL INCLUDE
TORNADO THREAT OVER ALL OF FORECAST AREA IN THE SEVERE WEATHER
OUTLOOK.  SQUALL LINE BOW SEGMENTS LOOK LIKELY THIS EVENING WITH
GOOD CURVED HODOGRAPH WITH STRONG MID LEVEL WINDS.  I STILL BELIEVE
GOOD RECOVERY OF AIR MASS BEHIND MCS.  WILL GO ABOVE GUIDANCE IN THE
SW ZONES AS WARM FRONT ALREADY N OF THAT AREA, SO GOOD WARMING
SHOULD TAKE PLACE.  HOWEVER, FWC VALUES OF 75-80 LOOK GOOD N GIVEN
EXPECTED MORNING CONVECTION AND CLOUD DEBRIS.  WED-THU LOOK
BEAUTIFUL, BUT WILL SIDE WITH THE WARMER FAN WITH W-SW SURFACE FLOW
BEHIND COLD FRONT ON WED.  IN FACT, THAT SW FLOW IS UIN RESPONSE TO A
SECONDARY COLD FRONT, AND LIS STAY BELOW 0.  SO WILL INSERT A CHANCE
OF TSRA N HALF OF CWA WED.

.DSM...NONE.
KULA

In the hours before

Special weather statement, Jun 13, 3:33 PM CDT, 3 hours 4 minutes before
IAZ037>039-048>050-060>062-073>075-083>086-094>097-132105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT TUE JUN 13 2000

...SEVERE THUNDERSTORM WATCH NUMBER 439 CANCELLED...

THUNDERSTORMS HAVE MOVED TEMPORARILY MOVED EAST...OUT OF THE WATCH
AREA IN THE DES MOINES COUNTY WARNING AREA.

COUNTIES CLEARED FROM THIS WATCH ARE...

APPANOOSE...BLACK HAWK...CLARKE...DAVIS...DECATUR...GRUNDY...
HARDIN...JASPER...LUCAS...MAHASKA...MARION...MARSHALL...MONROE...
POLK...POWESHIEK...STORY...TAMA...WAPELLO...WARREN...AND WAYNE.

SOME OF THE LARGER TOWNS NO LONGER IS THIS WATCH INCLUDE...

DES MOINES...AMES...WATERLOO...OTTUMWA...MARSHALLTOWN...AND LAMONI.

A TORNADO WATCH REMAINS IN EFFECT FOR A LARGE PART OF WESTERN IOWA
UNTIL 8 PM.

STAY TUNED TO YOUR FAVORITE WEATHER INFORMATION SOURCE FOR LATER
UPDATES...AND POSSIBLE WATCHES AND WARNINGS.

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 11:50 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas25 min
Jun 13, 12:27 PM CDTSevere Thunderstorm WarningDMXLucas33 min
Jun 13, 12:57 PM CDTSevere Thunderstorm WarningDMXPolk33 min
Jun 13, 1:13 PM CDTSevere Thunderstorm WarningDMXStory47 min
Jun 13, 1:34 PM CDTSevere Thunderstorm WarningDMXHamilton, Wright41 min
Jun 13, 1:44 PM CDTSevere Thunderstorm WarningDMXMarshall31 min
Jun 13, 2:09 PM CDTSevere Thunderstorm WarningDMXGrundy, Tama36 min
Jun 13, 2:13 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello32 min
Jun 13, 2:31 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer44 min
Jun 13, 4:28 PM CDTSevere Thunderstorm WarningDMXPalo Alto32 min
Jun 13, 4:34 PM CDTSevere Thunderstorm WarningDMXCass26 min
Jun 13, 4:56 PM CDTSevere Thunderstorm WarningDMXKossuth34 min
Jun 13, 5:01 PM CDTSevere Thunderstorm WarningDMXAdams, Cass44 min
Jun 13, 5:21 PM CDTSevere Thunderstorm WarningDMXWebster39 min
Jun 13, 5:40 PM CDTSevere Thunderstorm WarningDMXAdair, Adams35 min
Jun 13, 6:19 PM CDTSevere Thunderstorm WarningDMXHamilton, Story41 min
Jun 13, 6:57 PM CDTTornado WarningDMXMarshall33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.